STATUS EPILEPTICUS AND METABOLIC ACIDOSIS IN ISONIAZID TOXICITY
Rajniti Prasad, Biswanath Basu, Om Prakash Mishra, Utpal Kant Singh
Department of Pediatrics, Institute of Medical Sciences, Banaras Hindu University, Varanasi and Department of Pediatrics, Nalanda Medical College, Patna India
Address for Correspondence
Rajniti Prasad, Senior Lecturer, Department of Pediatrics, Institute of Medical Sciences, Banaras Hindu University, Varanasi-221005, India.
Email
rajniti_prasad@hotmail.com
Abstract
A four year child with history of accidental ingestion of 13 tablets isoniazid-rifampicin i.e. 1.3 gm of isoniazid presented with status of generalized tonic-clonic seizure and fast breathing. The child did not respond to lorazepam, phenytoin and phenobarbitone but responded only after giving intravenous pyridoxine therapy and correction of acidosis.
Keywords
Isoniazid, seizure, Pyridoxine
Introduction
Tuberculosis (TB) is common in tropical countries including India and isoniazid is the cornerstone of anti-tuberculous therapy in nearly every drug regime. Cases of intentional and accidental overdose of antituberculous drugs have been reported though with less than expected frequency considering the extensive use (1). The common manifestations of isoniazid (INH) overdose include recurrent seizure, metabolic acidosis and coma (2). We report a case of INH toxicity with status epilepticus and metabolic acidosis, which was treated successfully with intravenous pyridoxine therapy.
Case Report
A four year old girl was referred to the pediatric emergency unit with generalised tonic clonic seizure after accidental ingestion of 13 tablets of isoniazid-rifampicin combination (100mg+150mg) of her mother. Her mother was suffering from HIV and receiving anti-tubercular therapy for pulmonary TB along with antiretroviral therapy. Child was brought to the hospital within one hour of ingestion and there was no history of vomiting after consumption of the tablets. On examination child was convulsing and had acidotic breathing. Arterial blood gas analysis revealed severe uncompensated metabolic acidosis (pH: 7.11, bicarbonate: 10.2 mEq/L), serum sodium 133.8 mEq/L and potassium of 4.1 mEq/L. Routine blood counts, ionised calcium, blood sugar, renal and liver function tests were within normal limits. Repeat liver function tests after 24 hours showed elevation of transaminases levels with ALT of 240 IU/L and AST of 146 IU/L which normalized at 72 hours. Toxicological estimation of INH and rifampicin were not done due to unavailability of this facility. Initially after care of airways and breathing, intravenous line was established and usual anticonvulsant agents, lorazepam (two doses), phenytoin (20 mg/kg intravenously over 20 minutes) and then Phenobarbitone (20 mg/kg) were given. However, her seizures did not subside, and midazolam infusion was initiated. After initiation of midazolam infusion, the seizures intensity was decreased but not completely controlled. Then pyridoxine was administered in the dose of 1 gram per gram of INH ingested intravenously as bolus dose which controlled the seizure, thereafter patient was maintained on pyridoxine treatment (40 mg per day) for another 72 hours. The child was also given a gastric lavage and the acidosis was corrected by infusing bicarbonate. The patient remained seizure free during hospital stay. Other anticonvulsants were tapered off gradually and child became well. EEG and CT-cranium done on next day were also normal. Patient was asymptomatic on follow up on day 7 and one month later even without pyridoxine treatment.
Discussion
The manifestations of INH toxicity include nausea, vomiting, blurred vision, and slurred speech and usually occur between 30 minutes to 2 hours after the ingestion of a large amount of isoniazid and if not treated early then refractory seizure, unconsciousness and coma may follow (3). INH inhibits brain pyridoxal-5-phosphate, the active form of pyridoxine, resulting in decrease in the brain levels of gamma aminobutyric acid (GABA) and that this decrease is responsible for the seizure activity (4). Besides its role in the synthesis of GABA, pyridoxine is also an essential cofactor in the metabolic pathways of other major neurotransmitters, dopamine, serotonin and tryptamine (5). Thus, decreased pyridoxine could theoretically result in an alteration of mental status by a variety of mechanisms. Pyridoxine is a specific antidote for isoniazid toxicity and its dose is 1 gram of pyridoxine for each gram of INH ingested (5,6). High dose pyridoxine is beneficial in such patients as it leads to rapid seizure control and correction of metabolic acidosis. Bicarbonate alone may be inadequate to control the acidosis in these patients (3). Some patients may require haemodialysis and forced diuresis to facilitate elimination of INH. Although the child had also ingested rifampicin, she did not have any associated toxic manifestations of Rifampicin (7).

Clinicians should consider this potential etiology of cerebral dysfunction including seizure because pyridoxine deficiency is easily treated. If unrecognized, serious consequences may result.

Learning points:

  •  Isoniazid toxicity in children is usually accidental

  •  Status of generalized tonic clonic seizure may occur with metabolic acidosis and coma

  •  Pyridoxine is the effective antidote for toxicity


Funding
None
Conflict of Interest
None
References :
  1. Moulding TS, Redeker AG, Kanel GC. Twenty isoniazid-associated deaths in one state. Am Rev Respir Dis. 1989; 140: 700-705.
  2. Brown CV. Acute isoniazid poisoning. Rev Respir Dis 1972; 105: 202-216.
  3. Romero JA, Kuczler FJ. Isoniazid overdose: recognition and management. Am Fam Physician 1998: 57; 749-752.
  4. Davidson PT, Quocle H. Drug treatment of tuberculosis. Drugs 1992: 43; 651-673.
  5. Wason S, Lacouture PG, Lovejoy FH Jr. Single high-dose pyridoxine treatment for isoniazid overdose. JAMA. 1981; 246: 1102-1104.
  6. Yarbrough BE, Wood JP. Isoniazid overdose treated with high dose pyridoxine. Ann Emerg Med 1983; 12: 303-305.
  7. Wong P, Bottorff MB, Heritage RW, Piecoro JJ Jr, Rodgers GC Jr. Acute rifampin overdose: a pharmacokinetic study and review of the literature. J Pediatr. 1984; 104: 781-783.
Last Updated : Thursday, January 01, 2009 Vol 6 Issue 1 Art #2
How to Cite URL :
Prasad R, Basu B, Mishra P O, Singh K U. STATUS EPILEPTICUS AND METABOLIC ACIDOSIS IN ISONIAZID TOXICITY . Pediatric Oncall [serial online] 2009[cited 2009 January 1];6. Art #2. Available From : http://www.pediatriconcall.com/Journal/Article/FullText.aspx?artid=52&type=J&tid=&imgid=&reportid=120&tbltype=
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.
Creative Commons License This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.